MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC
Catalog Number 1DLMCPH04
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 12/03/2003
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)] additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6) 2003: (b)(6) hospital.(b)(6) md.Operative report.Indications: ¿the patient is a 37-year-old male who had undergone reversal of a colostomy approximately 2-3 months ago.He has since developed the incisional hernia.He has a large upper abdominal incision hernia and will now undergo repair of this hernia.The details of the procedure were explained to the patient along with the risks, benefits, and alternatives to the procedure.He has his questions answered to her satisfaction and agrees to the proposed surgery.¿ implant procedure: repair of incisional hernia and implantation of gore-tex mesh.[implant: gore® dualmesh® plus biomaterial with holes, 1dlmcph04/(b)(6), 15cm x 19cm x 1mm thick, oval].Implant date: (b)(6) 2003 [hospitalization dates not provided].(b)(6) 2003: (b)(6) hospital.(b)(6) md.Operative report.Pre- and postoperative diagnosis: incisional hernia.Anesthesia: general.Estimated blood loss: 150 cc.Specimens: none.Wound classification: not provided.Procedure: ¿the patient was brought into the operating room and placed on the operating table in supine position.Lv antibiotics were already administered.Sequential compression devices were placed on the lower extremities.General endotracheal anesthesia was administered by the anesthetist.The patient's abdomen was prepped and draped in a sterile fashion using a betadine scrub and ioban.A scalpel was used to make a skin incision through the prior surgical scar.This was carried down to the hernia sac.With a scalpel, the hernia sac was entered.The fascial edges were identified.These were dissected free of soft tissue.Using both electrocautery and a skeletonized 2cm circumferentially.The hernial defect was large and encompassing the superior portion of the wound down to just above the umbilicus.The fascia in the midline was thinned out and full of multiple holes.For this reason, a large piece of gore-tex dual mesh was used for the repair.This was applied with the smooth side toward the abdominal cavity, the rougher side toward the fascia.The mesh was placed to allow coverage of not only the midline hernial defect but also the colostomy site.There was a small fascial defect at the colostomy site.This was closed with a 2-0 nylon suture.The mesh was secured in place circumferentially with short runs of o gore-tex suture taking bites of fascia into the mesh.It was noted that prior to placement of the mesh, the small bowel was inspected.There was no evidence of enterotomy.The abdomen was irrigation, irrigation was removed, and then the mesh was placed.After the mesh was secured with gore-tex suture, the fascia was reapproximated midline using running 1 prolene suture in addition to several retention sutures of interrupted 1 prolene suture.The soft tissues were irrigated.The irrigation was removed.There was good hemostasis.The a10mm flat jackson-pratt drain was placed over the fascia, brought out through a separate stab wound, and secured with 3-0 nylon.The soft tissues were then reapproximated over the fascia using running 4-0 vicryl and then the skin was closed with a subcuticular 4-0 monocryl.Steri-strips were applied.The patient tolerated the procedure well.It should also be noted in findings during the procedure, no other hernial defects were identified upon inspection of the inferior portion of the prior surgical scar from the umbilicus caudad.There were no complications.After procedure, the patient was extubated in the operating room and transferred to recovery in stable condition.¿ (b)(6) 2003: (b)(6) hospital.Implant sticker.¿dualmesh corduroy antimicrobial.Item: 1dlmcph04.Lot #: (b)(6).¿ discharge summary: explant preoperative complaints: (b)(6) 2003: (b)(6) medical center.(b)(6) md.Operative report.¿the patient is a 39-year-old white male who presented with an infected gore-tex mesh for ventral hernia repair done approximately two to three months ago.Nevertheless, the patient has presented for this particular problem where it requires the gore-tex mesh to be removed and possible repair of the ventral hernia in a primary fashion.¿ explant procedure: removal of infected gore-tex mesh.Explant date: (b)(6) 2003 [hospitalization dates not provided].(b)(6) 2003: (b)(6) medical center.(b)(6) md.Operative report.Assistant: (b)(6) md.Preoperative diagnosis: infected gore-tex mesh.Postoperative diagnosis: [not provided].Anesthesia: general.Specimens: ¿the graft¿.Wound classification: not provided.Procedure: ¿the patient was brought to the operating room and placed supine on the operating table.After general endotracheal anesthesia was initiated, the area of the abdomen was prepped and draped in the usual standard surgical fashion.A midline incision was carried out over the old incisional area and carried down through the subcutaneous tissue at the level of the gore-tex fascia which was obviously visible.There appeared to purulent drainage noted from the graft itself.Nevertheless, we dissected on top of the graft completely to open the incision followed by removed of the graft meticulously to remove all of the sutures.Once this was done, the graft was then passed off as a specimen for culture.Following this, we decided the best option for repair would be to place interrupted vicryl sutures to reapproximate the scarred fascia followed by the reapproximated of the skin.Thia would allow for a period of time when the hernia would develop and allow for the infection to subside.Once the infection subsides, we would then bring the patient back for a definitive hernia repair.Nevertheless, we took a 1-0 vicryl suture and placed interrupted sutures to reapproximate the scar tissue followed by reapproximation of the skin using 2-0 prolene suture in an interrupted fashion.The patient appeared to tolerate the entire procedure well with a total blood loss of 20 cc.The patient was successfully extubated in the operating room and taken to the recovery room in stable condition.¿ pathology for specimens removed during the (b)(6) 2003 procedure was not provided.¿ photographs date not provided: photographs x 4.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® plus biomaterial with holes instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material." w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2003 whereby a gore® dualmesh® plus biomaterial with holes was implanted.The complaint alleges that on (b)(6) 2003, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh removed due to infection.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® plus with holes biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the device.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated investigation findings code.Conclusion code remains unchanged c1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (¿g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (¿g/cm3)] it should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® plus biomaterial with holes instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material." w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
alexandrea holtsoi
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key17946892
Report Number2017233-2023-04339
Device Sequence Number7560886
Product Code FTL
UDI-Device Identifier00733132601240
UDI-Public00733132601240
Combination Product (Y/N)Y
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2003
Device Explanted Year2003
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/17/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/11/2003
Device Catalogue Number1DLMCPH04
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/02/2023
Supplement Date Received by Manufacturer10/02/2023
10/02/2023
Initial Report FDA Received Date10/16/2023
Supplement Report FDA Received Date04/17/2024
04/17/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/11/2001
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age38 YR
Patient SexMale